While myopathy (muscle injury) is a known side effect for all cholesterol-lowering statin medications, the FDA has just issued a warning that, when prescribed and used at higher doses, Zocor (generic name: simvastatin) carries with it a greater risk of developing muscle injury, including the most serious form of myopathy, rhabdomyolysis, which can lead to kidney damage, kidney failure, and possibly death.
Specifically, the FDA warning is related to the 80mg dose, the highest available dose of the Merck drug. In clinical trials, the FDA found a greater risk of myopathy and rhabdomyolysis in patients taking this dosage when compared to those taking only 20mg.
In rhabdomyolysis, skeletal muscle begins to deteriorate rapidly, releasing myoglobin and other substances which are harmful to the kidneys. If untreated, it can lead to acute kidney failure.
“Review of simvastatin is part of an ongoing FDA effort to evaluate the risk of statin-associated muscle injury and to provide that information to the public as it becomes available,” said Eric Colman, M.D., Deputy Director of FDA’s Division of Metabolism and Endocrinology Products (DMEP). “It’s important for patients and healthcare professionals to consider all the potential risks and known benefits of any drug before deciding on any one therapy or dose of therapy.”
In addition to the names Zocor and Simvastatin, the drug is also available (in combination with ezetimibe) as Vytorin, and in combination with niacin as Simcor.